8 March 2023
Antibiotic usage linked to necrolysing skin disorders
More than a quarter of Stevens-Johnson Syndrome and toxic epidermal necrolysis cases can be linked to the medicines.
Antibiotic usage, especially sulfonamide antibiotics, is the leading contributor to Stevens-Johnson Syndrome and toxic epidermal necrolysis, according to a recent systematic review and meta-analysis.
These severe drug-associated reactions affect between one and 10 people per million per year and can have a mortality rate of up to 50%, but it is unclear if and how the association between antibiotic usage and these conditions has changed over time.
Now, a new systematic review and meta-analysis of 3000 patients in 38 studies, published in JAMA Dermatology, describes the risk factors and prevalence of Stevens-Johnson Syndrome and toxic epidermal necrolysis.
Researchers found that 86% of all cases were triggered by a single drug, with the others being attributed to multiple potential drugs or infection.
“Drugs remain the most important risk for Stevens-Johnson Syndrome and toxic epidermal necrolysis and are an iatrogenic cause where early discontinuation and intervention improves patient outcomes,” Canadian researchers led by Dr Erika Lee, an internist, immunologist and allergist at the University of Toronto wrote.
They estimated with moderate certainly that 28% of cases were associated with antibiotics.
Of these, 32% were attributed to sulfonamide antibiotics, 22% to penicillins, 11% to cephalosporins, 4% to fluoroquinolones and 2% to macrolides.
“The study highlights the importance of using antibiotics judiciously and limiting sulfonamide antibiotics to only specific indications and durations, as well as early recognition and prompt discontinuation of the implicated drugs to reduce morbidity and mortality associated with Stevens-Johnson Syndrome and toxic epidermal necrolysis,” the researchers wrote.
The findings held true when the researchers analysed just the data from children, and just the data from adults, leading researchers to conclude that “antibiotics remain one of the most common culprit drugs for Stevens-Johnson Syndrome and toxic epidermal necrolysis in both adults and children worldwide”.
However, researchers concede the stringent inclusion criteria applied to studies in the screening process may have biased towards studies identifying drug associations, thereby overestimating the proportion of cases caused by antibiotics and other medications.